What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 21, 5:29 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, May 21, 5:29 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
629 PM EDT Sat May 21 2022
.SYNOPSIS...
Showers and storms will be possible late this afternoon and this
evening primarily north and west of Pittsburgh. Showers and a few
storms will be possible again Sunday afternoon, followed by dry
conditions and cooler temperature through Tuesday.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Capping has continued to hold across the majority of the CWA
despite ample CAPE. However, multicellular storms continue to
roll across eastern Ohio at present. The overall lack of deep
shear is preventing much organization to the storms, and so far
any significant weather has been limited to mainly downpours,
frequent lightning, and a few reports of small hail and wind
gusts, with one report of wind damage in Coshocton County. Lake
breeze-induced storms have so far remained north of the CWA
border in Crawford County. HRRR trends indicate weakening of
much of this activity over the next few hours, but given
remaining CAPE and potential outflow boundaries, strong to
severe storms remain possible into the evening north and west of
Pittsburgh, where the Severe Thunderstorm Watch remains in
effect until 10 PM.
Activity will weaken in any case by midnight, although showers
and a few storms may linger through the night ahead of the
approaching cold front. Warm and humid conditions will remain
through morning.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
The mentioned frontal boundary will cross the region Sunday
afternoon bringing another round of showers and a few storms,
but the severe threat is minimal. Dry, cool air will quickly
move in behind the front with overnight lows back down to near
normal for this time of year. Monday and Tuesday will be dry
with cooler temperatures with high pressure in control
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The second half of the week will be largely unsettled as upper
trough settles in over the eastern CONUS and a frontal system
impacts the region late Wednesday through Friday.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Convection is still possible this afternoon/evening, especially
for sites west of Pittsburgh. Otherwise, sites not affected by
storms, will likely remain in VFR under warm advection.
A cold front is expected to advance from the northwest late
morning tomorrow, showers and thunderstorms will once again
linger near and ahead of the frontal boundary. Cigs will likely
decay with the progression of the front due to cold advection
and deep low-level moisture.
MVFR to VFR is expected with daytime heating late tomorrow
afternoon.
.Outlook...
VFR conditions are likely Monday under building high pressure
over the Great Lakes.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 21, 1:50 PM EST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
250 PM EDT Sat May 21 2022
OHZ039>041-048>050-057-058-PAZ007-008-013-014-020-WVZ001-221900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Lawrence-Butler-Beaver-Hancock-
250 PM EDT Sat May 21 2022
...SEVERE THUNDERSTORM WATCH 255 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ059-068-069-PAZ009-015-016-021>023-029-073-WVZ002>004-221900-
Belmont-Noble-Monroe-Forest-Clarion-Jefferson PA-Allegheny-Armstrong-
Indiana-Washington-Westmoreland-Brooke-Ohio-Marshall-
250 PM EDT Sat May 21 2022
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and the northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
Isolated severe thunderstorms are possible this evening. The main
severe threat will be damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ031-074>076-WVZ012-021-509>514-221900-
Greene-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
250 PM EDT Sat May 21 2022
This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 21, 5:09 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
609 PM EDT Sat May 21 2022
OHZ039-048-212245-
Tuscarawas OH-Coshocton OH-
609 PM EDT Sat May 21 2022
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL COSHOCTON AND
CENTRAL TUSCARAWAS COUNTIES THROUGH 645 PM EDT...
At 609 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sugarcreek, or near Dover, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Philadelphia, Dover, Newcomerstown, Gnadenhutten, Tuscarawas,
Bolivar, Midvale, Mineral City, Port Washington, Barnhill, Roswell,
and Parral.
This includes Interstate 77 in Ohio between mile markers 64 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Ohio.
&&
LAT...LON 4065 8149 4066 8147 4067 8146 4067 8145
4066 8144 4065 8145 4065 8132 4057 8132
4057 8130 4027 8145 4027 8169
TIME...MOT...LOC 2209Z 209DEG 26KT 4054 8160
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RACKLEYSpecial weather statement, May 21, 5:40 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
640 PM EDT Sat May 21 2022
OHZ039-040-049-058-059-212315-
Guernsey OH-Tuscarawas OH-Harrison OH-Belmont OH-Carroll OH-
640 PM EDT Sat May 21 2022
...STRONG THUNDERSTORMS WILL IMPACT HARRISON...NORTHEASTERN
GUERNSEY...CARROLL...NORTHWESTERN BELMONT AND EASTERN TUSCARAWAS
COUNTIES THROUGH 715 PM EDT...
At 640 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waynesburg to near Freeport. Movement was
northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Philadelphia, Uhrichsville, Cadiz, Carrollton, Freeport, Minerva,
Dennison, Augusta, Gnadenhutten, Antrim, Malvern, and Tuscarawas.
This includes Interstate 70 in Ohio between mile markers 185 and 208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Ohio.
&&
LAT...LON 4065 8138 4065 8124 4072 8124 4073 8114
4073 8095 4005 8105 3994 8149
TIME...MOT...LOC 2240Z 242DEG 23KT 4073 8126 4016 8134
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RACKLEYSpecial weather statement, May 21, 5:54 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
654 PM EDT Sat May 21 2022
OHZ041-212330-
Columbiana OH-
654 PM EDT Sat May 21 2022
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN COLUMBIANA COUNTY
THROUGH 730 PM EDT...
At 654 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alliance to Minerva. Movement was east at
15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Salem, Hanoverton, New Garden, East Rochester, North Georgetown,
Winona, Homeworth, and Guilford Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Ohio.
&&
LAT...LON 4073 8089 4073 8109 4088 8109 4090 8108
4090 8090 4093 8089 4093 8082
TIME...MOT...LOC 2254Z 255DEG 12KT 4090 8108 4074 8113
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RACKLEYSpecial weather statement, May 21, 6:22 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
722 PM EDT Sat May 21 2022
OHZ040-041-049-050-WVZ001-002-212345-
Jefferson OH-Harrison OH-Columbiana OH-Carroll OH-Brooke WV-
Hancock WV-
722 PM EDT Sat May 21 2022
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN HARRISON...
JEFFERSON...COLUMBIANA...SOUTHEASTERN CARROLL...BROOKE AND HANCOCK
COUNTIES THROUGH 745 PM EDT...
At 721 PM EDT, the public reported strong thunderstorms along a line
extending from Salem to 7 miles northeast of Cadiz. Movement was
northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Weirton, Steubenville, Salem, East Liverpool, Columbiana, East
Palestine, Wellsville, Cadiz, Toronto, Calcutta, Wintersville, and
Mingo Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Ohio...western Pennsylvania...and northern West
Virginia.
&&
LAT...LON 4090 8082 4090 8052 4037 8052 4025 8099
4093 8088 4093 8082
TIME...MOT...LOC 2321Z 220DEG 36KT 4093 8084 4036 8094
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RACKLEYLocal storm report, May 21, 6:23 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
723 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL HANOVERTON 40.76N 80.94W
05/21/2022 E0.75 INCH COLUMBIANA OH TRAINED SPOTTER
MOSTLY PEA-SIZED HAIL WITH A FEW STONES TO DIME SIZE
&&
EVENT NUMBER PBZ2202275
CLSpecial weather statement, May 21, 6:34 PM EST, 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
734 PM EDT Sat May 21 2022
PAZ007-013-220000-
Lawrence PA-Mercer PA-
734 PM EDT Sat May 21 2022
...STRONG THUNDERSTORMS WILL IMPACT MERCER AND LAWRENCE COUNTIES
THROUGH 800 PM EDT...
At 733 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cortland to near Salem, Ohio. Movement
was east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Castle, Hermitage, Sharon, Grove City, Sharpsville, Ellwood City,
Greenville, Farrell, New Wilmington, Oakwood, New Castle Northwest,
and Mercer.
This includes the following highways...
Pennsylvania Turnpike between mile markers 1 and 8.
Interstate 79 in Pennsylvania between mile markers 106 and 137.
Interstate 80 in Pennsylvania between mile markers 0 and 27.
Interstate 376 in Pennsylvania between mile markers 4 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Ohio...and western, northwestern and west central
Pennsylvania.
&&
LAT...LON 4117 8000 4100 8016 4085 8016 4085 8052
4149 8052 4148 8013 4149 8000
TIME...MOT...LOC 2333Z 265DEG 19KT 4132 8069 4094 8078
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RACKLEYNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026501, 1026502, 1026503, 1026504, 1026506, 1026508, 1026509, 1026511, 1026512, 1026513, 1026515, 1026516, 1026517, 1026518, 1026519, 1026520, 1026521, 1026522, 1026523.